Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2018, 3:21 PM CDT for Clay County, Randolph County, Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2018, 3:21 PM CDT (20:21 UTC)
- Expired
- Mar 19, 2018, 4:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Clay County, AL, Randolph County, AL
The radar
The Atlanta radar (KFFC), 94 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 3:59 PM CDT | HAIL 1.5 | Fosters Crossroads, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
551
WUUS54 KBMX 192021
SVRBMX
ALC027-111-192115-
/O.NEW.KBMX.SV.W.0012.180319T2021Z-180319T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
321 PM CDT MON MAR 19 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Randolph County in east central Alabama...
Northeastern Clay County in east central Alabama...
* Until 415 PM CDT
* At 321 PM CDT, a severe thunderstorm was located near Delta, or 9
miles southeast of Oxford, moving east at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Woodland, Delta, Morrison Cross Roads, Fosters Cross Roads, Graham
and Newell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3342 8575 3347 8580 3347 8578 3350 8576
3349 8536 3350 8535 3348 8530 3333 8528
TIME...MOT...LOC 2021Z 268DEG 32KT 3349 8573
HAIL...1.50IN
WIND...<50MPH
$$
17/KLAWS1 follow-up statement
985
WWUS54 KBMX 192038
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
338 PM CDT MON MAR 19 2018
ALC027-192047-
/O.CAN.KBMX.SV.W.0012.000000T0000Z-180319T2115Z/
Clay AL-
338 PM CDT MON MAR 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for east central
Alabama.
LAT...LON 3340 8565 3349 8564 3349 8536 3350 8535
3348 8530 3333 8528
TIME...MOT...LOC 2037Z 268DEG 32KT 3350 8555
$$
ALC111-192115-
/O.CON.KBMX.SV.W.0012.000000T0000Z-180319T2115Z/
Randolph AL-
338 PM CDT MON MAR 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN RANDOLPH COUNTY...
At 337 PM CDT, a severe thunderstorm was located near Fosters Cross
Roads, or 10 miles south of Heflin, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Woodland, Fosters Cross Roads, Morrison Cross Roads, Graham and
Newell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for east central
Alabama.
LAT...LON 3340 8565 3349 8564 3349 8536 3350 8535
3348 8530 3333 8528
TIME...MOT...LOC 2037Z 268DEG 32KT 3350 8555
HAIL...1.00IN
WIND...<50MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:05 PM CDT, 16 minutes earlier.
Area forecast discussion, Mar 19, 3:05 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 305 PM CDT Mon Mar 19 2018 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... Confidence has increased in the potential for explosive supercell thunderstorm development late this afternoon into tonight especially along and north of a line from Tuscaloosa to Calera to Wedowee. A dangerous environment will also be in place south of this line, but initiation of storms and storm coverage is questionable. Currently, surface winds have veered to the southwest across most of the area following the passage of a warm front. Normally this would yield lower dewpoints and overall moisture quality, but this does not appear to be the case. Dewpoints are holding in the mid to upper 60s upstream across MS. Moisture quality should not be an issue as this event progresses. This event will hinge on evolution of the surface to 850mb wind fields in response to the approaching upper-level trough. We are already seeing this response across the northern half of MS where winds are south to southeast near Tupelo and Columbus. Hi-res models appear to be getting a better handle on the mesoscale features and are slowly trending more aggressive with surface pressure troughing and backing of winds in the 23-03z time frame. HRRR guidance suggests the potential for 0-1km shear to exceed 40kts. This amount of shear combined with SBCAPE of 2000-3000 J/kg, supports a risk for a few long-track tornadoes. A violent tornado cannot be ruled out. The best chance of these enhanced ingredients coming together for long-track tornadoes appears to be from I-65 eastward and as far south as Shelby, Talladega, Clay, and Randolph counties. Balloon launches are planned for 330 PM, 6 PM, and 730 PM to sample critical changes in the low-level wind environment. 87/Grantham && .AVIATION... 18Z TAF Discussion. Isolated showers and storms now developing this afternoon. This will be the first of two rounds of potentially severe storms to affect Central Alabama this taf cycle. Coverage is not expected to be widespread this afternoon, and have opted for SHRA or SHRA VCTS wording right now. There will be a lull in activity from west to east late this afternoon before a stronger line of storms moves through the area tonight. This line will be severe, but storms along the line will be broken and have again opted for VCTS for now. Behind the line, expect MVFR cigs. Winds will be from the south to southwest this afternoon and evening, possibly gusty at times. If a strong to severe storm passes over or near a terminal, winds will increase significantly for a brief period of time. Generally, behind the line of storms tonight, winds will become southwesterly to westerly. 14 && .FIRE WEATHER... Isolated to scattered showers are possible this morning as a warm front lifts north of the area. Low clouds will be in place across the area, with some patchy fog generally south of a Geiger to Montgomery line. Severe thunderstorms are expected during the late afternoon and evening hours as a line of storms moves through the area from west to east. Light showers are possible Tuesday, before dry conditions arrive by Wednesday. RH values will be elevated the next couple days. Low clouds and patchy fog are possible again on Monday night. There are no fire weather concerns. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 19, 11:38 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 1138 AM CDT Mon Mar 19 2018 ALZ011>015-017>050-201945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1138 AM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Scattered severe storms are possible across all of Central Alabama this afternoon, ahead of an approaching front. The primary threats with these storms are damaging winds, large hail, and tornadoes. A more significant threat of severe storms, including strong tornadoes, is expected late this afternoon and tonight as a front moves through the area. These storms will move from west to east, entering northwest Central Alabama as early as 4PM and exiting southeast Central Alabama as late as 2AM Tuesday morning. The greatest potential for strong tornadoes is north of a line from Sulligent to Birmingham to Anniston. However, tornadoes, large hail, and damaging winds are possible area wide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Cooler air moving in behind the system will result in the potential for lows at or below freezing across parts of north central Alabama Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed through early Tuesday morning.
In the hours before
Special weather statement, Mar 19, 2:21 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT MON MAR 19 2018
ALZ026-027-192000-
Talladega AL-St. Clair AL-
221 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA AND SOUTH
CENTRAL ST. CLAIR COUNTIES UNTIL 300 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coosa Island, or near Pell City, moving east at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Oxford, Talladega, Pell City, Lincoln, Munford, Grant Town, Logan
Martin Lake, Talladega Superspeedway, Honda Manufacturing Of Alabama,
Coosa Island, Talladega Municipal Airport, Country Club Estates, St.
Clair County Airport, Eastaboga, Camp Mac, Jackson Shoals, Jenifer,
Cropwell and Howells Cove.
LAT...LON 3354 8580 3350 8585 3350 8590 3348 8590
3343 8638 3350 8638 3350 8644 3368 8612
3367 8605 3365 8603 3360 8602 3360 8600
3359 8599 3358 8580
TIME...MOT...LOC 1921Z 249DEG 28KT 3348 8632
17/KLAWSLocal storm report, Mar 19, 2:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 2 ENE SAYRE 33.73N 86.94W
03/19/2018 M1.00 INCH JEFFERSON AL TRAINED SPOTTER
HAIL ONE INCH IN DIAMETER REPORTED BY
SPOTTER.
&&
JHLocal storm report, Mar 19, 3:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL OXFORD 33.61N 85.84W
03/19/2018 E1.00 INCH CALHOUN AL TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED NEAR OXFORD.
&&
JHLocal storm report, Mar 19, 3:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MOUNT CHEAHA 33.49N 85.81W
03/19/2018 E1.50 INCH CLEBURNE AL PUBLIC
ESTIMATED PING PONG BALL TO GOLF BALL SIZED
HAIL.
&&
JHLocal storm report, Mar 19, 3:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 3 NNE MOUNT CHEAHA 33.53N 85.79W
03/19/2018 E1.50 INCH CLEBURNE AL PUBLIC
PING PONG BALL SIZED HAIL COVERING DRIVEWAY.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 5:07 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 22 more | 4 hr |
| Mar 19, 1:22 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Mar 19, 2:21 PM CDT | Special Weather Statement | BMX | Talladega | 39 min |
| Mar 19, 2:54 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 81 min |
| Mar 19, 3:29 PM CDT | Special Weather Statement | BMX | Russell | 31 min |
| Mar 19, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 45 min |
| Mar 19, 6:34 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 20 min |
| Mar 19, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 64 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.